Alert archive / Nebraska / Red Flag Warnings in 2023

Red Flag Warning 3, NWS North Platte, NE

April 7, 20235 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Apr 7, 2023, 1:58 PM CDT for 5 counties in Nebraska. It took effect at Apr 8, 2023, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2023, 1:58 PM CDT (18:58 UTC)
In effect from
Apr 8, 2023, 12:00 PM CDT
Expired
Apr 8, 2023, 8:00 PM CDT
In force
8 hr
Issued by
NWS North Platte, NE

Counties Custer County, NE, Garfield County, NE, Holt County, NE, Loup County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 122 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2382 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WWUS83 KLBF 071858
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
158 PM CDT Fri Apr 7 2023

...CRITICAL FIRE WEATHER CONDITIONS LIKELY FRIDAY AFTERNOON/EARLY
EVENING...

...CRITICAL FIRE WEATHER CONDITIONS LIKELY SATURDAY
AFTERNOON/EARLY EVENING IN PORTIONS OF CENTRAL, NORTH CENTRAL AND
THE EASTERN NEBRASKA SANDHILLS...

NEZ209-081000-
/O.NEW.KLBF.FW.W.0003.230408T1700Z-230409T0100Z/
/O.CON.KLBF.FW.W.0002.000000T0000Z-230408T0100Z/
Loup Rivers Basin-
158 PM CDT Fri Apr 7 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 
209... 

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT 
SATURDAY FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE 
WEATHER ZONE 209...

The National Weather Service in North Platte has issued a Red
Flag Warning, which is in effect from noon to 8 PM CDT Saturday
for fire weather zone 209.

* AFFECTED AREA...Fire Weather Zone 209 Loup Rivers Basin. 

* TIMING...From 1 PM CT (Noon MT) through 8 PM CT (7 PM MT) Friday
  and from noon CT through 8 PM CT Saturday.

* WINDS...South 15 to 25 mph with gusts up to 35 mph Friday. South
  10 to 20 MPH with gusts to 30 MPH Saturday.

* RELATIVE HUMIDITY...15 to 20 percent Friday and around 20
  percent Saturday.

* TEMPERATURES...In the lower to middle 60s Friday and lower 70s
  for Saturday.

* IMPACTS...Any fires which may develop, have a high 
  probability for rapid spread and will be difficult to 
  control. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ206-210-219-080100-
/O.CON.KLBF.FW.W.0002.000000T0000Z-230408T0100Z/
Sandhills/Valentine NWR/Nebraska National Forest-Frenchman Basin-
Loess Plains-
158 PM CDT Fri Apr 7 2023 /1258 PM MDT Fri Apr 7 2023/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE 
WEATHER ZONES 206, 210, AND 219...

* AFFECTED AREA...Fire Weather Zone 206 Sandhills/Valentine 
  NWR/Nebraska National Forest, Fire Weather Zone 209 Loup 
  Rivers Basin, Fire Weather Zone 210 Frenchman Basin and Fire 
  Weather Zone 219 Loess Plains. 

* TIMING...From 1 PM CT (Noon MT) through 8 PM CT (7 PM MT) 
  Friday.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...15 to 20 percent.

* TEMPERATURES...In the lower to middle 60s.

* IMPACTS...Any fires which may develop, have a high 
  probability for rapid spread and will be difficult to 
  control. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
830 
WWUS83 KLBF 080105 AAA
RFWLBF

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service North Platte NE
805 PM CDT Fri Apr 7 2023

...CRITICAL FIRE WEATHER CONDITIONS LIKELY SATURDAY
AFTERNOON/EARLY EVENING IN PORTIONS OF CENTRAL, NORTH CENTRAL AND
THE EASTERN NEBRASKA SANDHILLS...

NEZ209-080915-
/O.EXP.KLBF.FW.W.0002.000000T0000Z-230408T0100Z/
/O.CON.KLBF.FW.W.0003.230408T1700Z-230409T0100Z/
Loup Rivers Basin-
805 PM CDT Fri Apr 7 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT
SATURDAY FOR LOW HUMIDITY AND WIND FOR THE LOUP RIVERS BASIN...

* AFFECTED AREA...Fire Weather Zone 209 Loup Rivers Basin.

* TIMING...From 1 PM CT (Noon MT) through 8 PM CT (7 PM MT) 
  Friday and from noon CT through 8 PM CT Saturday.

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* TEMPERATURES...In the mid 50s.

* IMPACTS...Any fires which may develop, have a high probability 
  for rapid spread and will be difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ206-210-219-080215-
/O.EXP.KLBF.FW.W.0002.000000T0000Z-230408T0100Z/
Sandhills/Valentine NWR/Nebraska National Forest-Frenchman Basin-
Loess Plains-
805 PM CDT Fri Apr 7 2023 /705 PM MDT Fri Apr 7 2023/

...RED FLAG WARNING HAS EXPIRED ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA...

Cooler temperatures this evening have lessened the risk of 
wildfires. The Red Flag Warning will be allowed to expire.

$$
279 
WWUS83 KLBF 080849
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
349 AM CDT Sat Apr 8 2023

...CRITICAL FIRE WEATHER CONDITIONS SATURDAY AFTERNOON/EARLY 
EVENING IN PORTIONS OF CENTRAL, NORTH CENTRAL AND THE EASTERN 
NEBRASKA SANDHILLS...

NEZ209-081700-
/O.CON.KLBF.FW.W.0003.230408T1700Z-230409T0100Z/
Loup Rivers Basin-
349 AM CDT Sat Apr 8 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING FOR LOW HUMIDITY AND WINDS FOR FIRE WEATHER ZONE 
209...

* AFFECTED AREA...Fire Weather Zone 209 Loup Rivers Basin.

* TIMING...From noon CT through 8 PM CT Saturday.

* WINDS...South 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* TEMPERATURES...Reaching the mid 70s by mid afternoon. 

* IMPACTS...Any fires which may develop, have a high 
  probability for rapid spread and will be difficult to 
  control. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
892 
WWUS83 KLBF 081941
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
241 PM CDT Sat Apr 8 2023

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON/EARLY EVENING 
IN PORTIONS OF CENTRAL, NORTH CENTRAL AND THE EASTERN NEBRASKA 
SANDHILLS...

NEZ209-090100-
/O.CON.KLBF.FW.W.0003.000000T0000Z-230409T0100Z/
Loup Rivers Basin-
241 PM CDT Sat Apr 8 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 
209...

* AFFECTED AREA...Fire Weather Zone 209 Loup Rivers Basin.

* TIMING...From noon CT through 8 PM CT Saturday.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* TEMPERATURES...Reaching the mid to upper 70s by mid afternoon.

* IMPACTS...Any fires which may develop, have a high 
  probability for rapid spread and will be difficult to 
  control. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
474 
WWUS83 KLBF 090100
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
800 PM CDT Sat Apr 8 2023

NEZ209-090200-
/O.EXP.KLBF.FW.W.0003.000000T0000Z-230409T0100Z/
Loup Rivers Basin-
800 PM CDT Sat Apr 8 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR
PORTIONS OF CENTRAL, NORTH CENTRAL AND THE EASTERN NEBRASKA
SANDHILLS...

Temperatures continue to fall this evening with humidity values
rising, leading to a lessened risk of wildfires. The Red Flag
Warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Apr 7, 12:32 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 7, 12:32 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1232 PM CDT Fri Apr 7 2023

.SYNOPSIS...
Issued at 403 AM CDT Fri Apr 7 2023

Key messages:

- Warm, dry, and windy conditions will result in near-critical to
critical fire concerns this afternoon and possibly again on Saturday.

- Light rain showers possible Saturday night into Sunday, although,
thunderstorm potential will be minimal.

- Dry and very warm temperatures continue into the middle of next
week.

&&

.SHORT TERM...(Today through Saturday)
Issued at 403 AM CDT Fri Apr 7 2023

Upper level ridging will remain in place across the region today and
into Saturday keeping conditions dry. Plenty of warm air advection
of 850 mb temperatures in the 6 to 16 C range will keep surface high
temperatures on the warmer end of guidance. Have increased highs a
degree or two as confidence is high that temperatures will rise into
the 60s Friday and even higher into the 70s on Saturday. A weak
frontal boundary/shortwave will begin to push into western Nebraska
by late Saturday afternoon bringing an increase in winds as well to
the area. Gusts up to 30 mph are possible especially east of US-83
by mid-late afternoon on Saturday. These warmer than normal
temperatures and gusty winds along with dry conditions will create
fire weather concerns across the region for this afternoon and
possibly even again on Saturday. See the fire weather discussion
below for more detailed information regarding the fire potential.

.LONG TERM...(Saturday night through Thursday)
Issued at 403 AM CDT Fri Apr 7 2023

The previously mentioned shortwave will bring the next potential for
some light precipitation to north central Nebraska on Saturday night
and into Sunday morning. At this time, instability remains weak with
only up to 500 J/kg of CAPE and limited low level lapse rates. Have
removed the mention of thunder at this time for this system as
confidence remains too low to have it in the forecast. Will continue
to monitor the environment as the event gets closer and will adjust
as necessary.

For the most part, precipitation will have exited the region by
Sunday morning. A few lingering showers into Sunday afternoon may be
possible for locations east of US-281. High pressure associated with
upper level ridging will begin building into western Nebraska by the
afternoon and will quickly push any lingering showers out of the
area by late afternoon. This high pressure will keep conditions dry
through the extended period. A few lingering showers are possible
Thursday across the Pine Ridge, but confidence remains too low in
development to put in anything more than a slight chance PoP at this
time. Warm air advection continues to surge into the central Plains
as well through the extended period. Highs gradually rise through
next week with highs approaching the mid 70s to low 80s by Wednesday
and possibly even into Thursday. While not anticipated at this time,
with limited moisture and continued dry conditions, we will once
again have to monitor fire concerns through next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1231 PM CDT Fri Apr 7 2023

Expect clear skies across western and north central Nebraska over
the next 24 hours. There will be a threat for low level wind shear
at the KLBF terminal later tonight. The main window of concern for
that shear is from 04z to 10z Saturday. Surface winds during this
time period will be south southeast at around 10 KTS. Winds 2000
FT AGL will be from the south at 45 KTS during this time period.

&&

.FIRE WEATHER...
Issued at 403 AM CDT Fri Apr 7 2023

Critical to near-critical fire weather conditions are expected to
develop Friday afternoon for much of western and north central
Nebraska. Afternoon high temperatures will climb into the middle 60s
or generally 5 to 10 degrees above normal for early April. Though
low level moisture will increase slightly compared to Thursday, the
warmer temperatures will lead to similar afternoon relative humidity
minimums falling into the 15 to 25 percent range. Winds will quickly
increase through the late morning with peak speeds approaching 35
mph out of the south-southwest. The strongest of these are expected
to occur east of an Imperial to Ainsworth line where a lingering
belt of stronger winds off the surface will offer efficient momentum
transfer of wind gusts as the boundary layer mixes out. Mixing
heights will be lower than what was seen Thursday, generally maxing
out around 5-7kft AGL where the strongest winds are expected and
closer to 3-5kft AGL elsewhere. As gusty winds continue overnight,
poor humidity recovery is expected. Overnight lows will only fall
into the middle 30s across central Nebraska, or slightly above
normal values. This will hold maximum humidity values for Friday
night into Saturday to the 40 to 60 percent range for snow free
areas.

Additional elevated to near-critical fire weather conditions
are possible Saturday for areas east of Highway 83 where southerly
winds will gust 25 to 30 mph. Afternoon highs will continue the
warming trend with values climbing into the upper 60s to low 70s.
This will push humidity minimums once again into the 15 to 25
percent range. Limited overlap of the strongest winds and lowest
humidity limit confidence in seeing Red Flag Warning criteria being
met, however. With above normal temperatures expected through at
least the middle of next week, elevated fire weather concerns will
be a near daily occurrence for much of western and north central
Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
NEZ206-209-210-219.

&&

SYNOPSIS...Kulik
SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Buttler
FIRE WEATHER...NMJ
Hazardous weather outlook, Apr 7, 4:36 AM CDT, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
436 AM CDT Fri Apr 7 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-080945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
436 AM CDT Fri Apr 7 2023 /336 AM MDT Fri Apr 7 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Red Flag Warnings are in effect for portions of southwest and north
central Nebraska. The concern is above normal temperatures, humidity
falling to around 15 to 25 percent, and southerly winds gusting up to
35 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to near critical fire weather conditions are likely to
occur Saturday afternoon, mainly for areas east of Highway 83. The
concern is above normal temperatures, humidity falling to around 15
to 25 percent, and southerly winds gusting up to 30 mph.

Beyond Saturday, the threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Nebraska, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.